Law enforcement services are warning of what is believed to be fentanyl in the area after two near deaths in the last week.
The Sask. RCMP and Prince Albert Police Service issued a statement on Nov. 15 saying they have had calls recently that they believe involve fentanyl, which is extremely dangerous and can cause severe illness or be fatal even in very small amounts.
“Prince Albert RCMP is aware of at least two suspected fentanyl overdoses in our detachment area in the past week. In both of these cases, naloxone was administered by emergency medical services. Thankfully, neither was fatal,” says Sgt. Lisa Molle of the Prince Albert RCMP. “It’s so important that everyone knows that there is fentanyl present in our community and what they should do if someone is overdosing.”
One of the calls was over the weekend and naloxone was administered by medical staff.
Police say that fentanyl, a synthetic opioid, is often mixed with other drugs and buying street drugs carries a higher risk of injury or death since there is no guarantee of quality or any way to know if other substances have been added.
Naxolone kits are available at three places in the city including the Lake Country Co-op Pharmacy and the Community Clinic, both on 8th Street E., and at the SHA’s Access Place on 15th St E.
Naloxone, also called Narcan, can help temporarily reduce the affects off an opioid overdose, giving the user time to get longer term help at a hospital.
Signs of an overdose include; slow, weak or no breathing, the user can’t be woken up, blue lips or nails, choking, gurgling or snoring sounds, dizziness and confusion or drowsiness or difficulty staying awake.
If an observer suspects and overdose, they should call 911 immediately as it is a medical emergency.
Emergency responders, including frontline Saskatchewan RCMP officers and PAPS members, carry naloxone, a fast-acting drug used to temporarily reverse the effects of overdoses caused by opioids.
Callers have some legal protection under the Good Samaritan Drug Overdose Act, which provides some protection for individuals who seek emergency help during an overdose, including the person experiencing an overdose.
The Act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives.
You can keep naloxone handy. Members of the public can also keep naloxone on hand if they or someone they know is at risk of overdose.
There is help available. If you want to quit using drugs, there are services available to support you. To find services near you, visit www.saskatchewan.ca/addictions. You can also call the Province of Saskatchewan’s HealthLine at 811.
Getting dangerous illicit drugs off the street is a top priority for both the Saskatchewan RCMP and the Prince Albert Police Service.
If you have information about drug trafficking in your area, you can report it to your local RCMP detachment by calling 310-RCMP or PAPS at 306-953-4222. Information can also be submitted anonymously through Crime Stoppers by calling 1‐800‐222‐TIPS (8477) or submitting a tip online at www.saskcrimestoppers.com.